Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 43, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 25, 2005, 9:59 AM CDT for Wilkin County, Minnesota; Richland County, Sargent County, North Dakota. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 9:59 AM CDT (14:59 UTC)
- Expired
- Jul 25, 2005, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Wilkin County, MN, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 12:15 PM CDT | FLASH FLOOD | 3 Ne Havana, ND | AREA FIELDS FLOODED AND DITCHED RUNNING FULL. SEVERAL SECTIONS OF COUNTY OR TOWNSHIP ROADS WITH WATER FLOWING ACROSS BETWEEN HAVANA AND RUTLEDGE. |
| Jul 25, 12:15 PM CDT | FLASH FLOOD | Stiles, ND | EXCESSIVE RUNOFF BRIEFLY FLOODED SECTION ROAD AND LOCAL ACCESS. |
| Jul 25, 12:35 PM CDT | FLASH FLOOD | Campbell, MN | AREAS OF LOWLAND FLOODING DEVELOPED NEAR RABBIT RIVER JUST EAST OF CAMPBELL SHORTLY AFTER NOON. A FEW SECTION ROADS HAD WATER OVERTOPPING THEM THROUGH MID AFTERNOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 136 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFGF 251458
FFWFGF
MNC167-NDC077-081-260300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
959 AM CDT MON JUL 25 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA
SOUTHERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA
SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
* UNTIL 1000 PM CDT
* AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
EXCESSIVE RAINS HAD FALLEN IN THE RUTLAND...LIDGERWOOD AND
HANKINSON AREAS OF SOUTHERN SARGENT AND SOUTHERN RICHLAND
COUNTIES. DOPPLER RADAR ESTIMATES SHOW THAT 2 TO 3 INCHES OF RAIN
HAVE FALLEN IN THESE AREAS SINCE 700 AM THIS MORNING. ADDITIONAL
STRONG THUNDERSTORMS PRODUCING RAINS OF 1 TO 2 INCHES PER HOUR
WILL MOVE ACROSS THE WARNING AREA THE REST OF THIS MORNING.
* SOME LOCATIONS IN THE WARNING INCLUDE WAHPETON...LIDGERWOOD...
HANKINSON...FORMAN AND CAMPBELL.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.
LAT...LON 4594 9790 4603 9659 4605 9632 4635 9637
4608 9788
$$
EWENS3 follow-up statements
000
WGUS73 KFGF 251836
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT MON JUL 25 2005
MNC051-111-167-NDC077-081-260300-
GRANT MN-OTTER TAIL MN-WILKIN MN-RICHLAND ND-SARGENT ND-
135 PM CDT MON JUL 25 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN
SARGENT...SOUTHERN RICHLAND...SOUTHERN WILKIN...SOUTHERN OTTER TAIL
AND GRANT COUNTIES UNTIL 1000 PM...
STRONG THUNDERSTORMS HAD MOVED ACROSS FAR SOUTHERN RED RIVER VALLEY
THIS MORNING. THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND
WENDELL AREAS HAVE RECEIVED 2 TO 3 INCHES OF RAIN BETWEEN 8AM AND
NOON. A BROAD AREA OF MODERATE TO HEAVY RAIN CONTINUES IN THE
WARNING AREA AND IS FORECAST TO PERSIST INTO THE MID TO LATE
AFTERNOON. GENERALLY ONE HALF TO ONE INCH OF RAIN WILL FALL THIS
AFTERNOON...AND 1 TO 2 INCHES OF RAIN ARE POSSIBLE IN A FEW LOCALES.
REPORTS FROM COOPERATIVE OBSERVERS AND THE PUBLIC INDICATE THAT
PONDING OF WATER IS FAIRLY WIDESPREAD IN THE WARNING AREA...WITH
LOWLAND FLOODING DEVELOPING. DITCHES WERE RUNNING FULL IN THE
HAVANA...LIDGERWOOD...DORAN AND WESTERN AREAS. SLIGHT TO MODERATE
WITHIN BANK RISES WERE BEING NOTED ON AREA RIVERS AS WELL.
RUNOFF WILL INCREASE DURING THE AFTERNOON ESPECIALLY IN THE
HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND WENDELL AREAS. REPORTS
FROM THE DORAN...CAMPBELL AND WESTERN AREAS INDICATE THAT WATER IS
BEGINNING TO AFFECT SOME SECONDARY ROADWAYS. AREA CREEKS AND STREAMS
WILL ALSO EXPERIENCE SIGNIFICANT RISES THROUGH THE AFTERNOON. THE
SOUTHERN MAINSTEM RED AND ITS TRIBUTARIES WILL LIKELY SEE MODERATE
RISES OVER THE NEXT FEW DAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE
LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
4643 9518 4641 9626
$$
EWENS000
WGUS73 KFGF 252145
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
445 PM CDT MON JUL 25 2005
MNC051-111-167-NDC077-081-260300-
GRANT MN-OTTER TAIL MN-WILKIN MN-RICHLAND ND-SARGENT ND-
445 PM CDT MON JUL 25 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN
SARGENT...SOUTHERN RICHLAND...SOUTHERN WILKIN...SOUTHERN OTTER TAIL
AND GRANT COUNTIES UNTIL 1000 PM...
HEAVY RAINS FELL ACROSS A SMALL PORTION OF THE SOUTHERN RED RIVER
VALLEY INCLUDING THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND
WENDELL AREAS. 2 TO 3 INCHES OF RAIN FELL BETWEEN 8AM AND
NOON...WITH LESS THAN AN INCH ADDITIONAL THEREAFTER. THE RAIN HAS
SINCE MOVED EAST OF THE AREA...YET RUNOFF CONTINUES TO AFFECT LOW
LYING AREAS.
REPORTS FROM COOPERATIVE OBSERVERS AND THE PUBLIC INDICATE THAT
PONDING OF WATER WAS FAIRLY WIDESPREAD IN THE WARNING AREA...WITH
LOCALIZED LOWLAND FLOODING. A FEW SECONDARY AND SECTION ROADS HAD
WATER OVER THEM IN THE WARNING AREA...MAINLY WESTERN OTTER TAIL AND
SOUTHERN RICHLAND COUNTIES. DITCHES WERE RUNNING FULL IN THE
HAVANA...LIDGERWOOD...DORAN AND WESTERN AREAS. SLIGHT TO MODERATE
WITHIN BANK RISES WERE BEING NOTED ON A FEW AREA RIVERS AS WELL.
RUNOFF WILL CONTINUE DURING THE LATE AFTERNOON HOURS ESPECIALLY IN
THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND WENDELL AREAS. DUE
TO THE RELATIVELY NARROW NATURE OF THE HEAVY RAINS...THE RUNOFF
SHOULD PEAK DURING THE EARLY EVENING AND DIMINISH BY SUNSET. THE
SOUTHERN MAINSTEM RED AND ITS TRIBUTARIES WILL SEE SLIGHT TO
MODERATE RISES OVER THE NEXT FEW DAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE
LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
4643 9518 4641 9626
$$
EWENS000
WGUS73 KFGF 260222
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
920 PM CDT MON JUL 25 2005
MNC167-NDC077-081-260230-
WILKIN MN-RICHLAND ND-SARGENT ND-
920 PM CDT MON JUL 25 2005
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SARGENT...
SOUTHERN RICHLAND AND SOUTHERN WILKIN COUNTIES...
AT 920 PM CDT...HEAVY RAINS HAVE MOVED OUT OF SOUTHERN WILKIN...
SOUTHERN RICHLAND AND SOUTHERN SARGENT COUNTIES. FLOOD WATERS HAVE
SUBSIDED AND FLOODING IS NO LONGER A THREAT SO THE WARNING HAS BEEN
CANCELLED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.
LAT...LON 4594 9790 4603 9659 4605 9632 4635 9637
4608 9788
$$
HOPKINSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:25 AM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Jul 25, 3:25 AM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 325 AM CDT MON JUL 25 2005 FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES. .SHORT TERM...(TODAY-WED)... GENERALLY PREFER GFS SOLN WITH UPCOMING SYSTEMS TODAY AND AGAIN ON WEDNESDAY. GFS QPF SLIGHTLY FARTHER SOUTH THAN NAM QPF ON 00Z RUNS...WHICH SEEMS MORE REASONABLE. ONE SFC LOW IN WRN SD AND ANOTHER ONE IN WRN NEBRASKA...WITH MAIN WARM FRONT LOCATED FROM THE NEBRASKA LOW INTO NRN IA/NRN IL. MCS ALONG THIS FRONT OVER NW IA. MEANWHILE...850 MB FRONT OVER ECNTRL ND INTO NRN MN TONIGHT...AND 20-30KT 850 MB JET COMBINED WITH WARM/MOIST ADVECTION ABLE TO GENERATE ELEVATED CLUSTERS OF STORMS LATE LAST EVENING INTO TONIGHT...MAINLY CENTERED NR JAMESTOWN. THIS WARM ADVECTION THUNDER WILL GRADUALLY WEAKEN OVER THE NEXT FEW HOURS AS LOW LEVEL JET WEAKENS. ATTENTION TURNS TO 500 MB SHORT WAVE OVER MT. BROAD SOUTHERLY FLOW OF MOIST AIR WILL LIFT NORTH AHD OF SHORT WAVE AND CAUSE EXPANSIVE AREA OF RW/TRW NORTH OF MAIN WARM FRONT AND ALONG AND SOUTH OF 850 MB FRONT...WITH FOCUS OVER SD AND FAR SRN ND INTO CNTRL/SRN MN TODAY. INSTABILTY PARAMETERS FOCUS MOST CONVECTION SOUTH OF THE AREA TODAY...THOUGH ELEVATED INSTABILITY SOUTH OF THE 850 MB FRONT PRESENT OVER SE ND AND WCNTRL MN SO WILL MAINTAIN THUNDER MENTION ALONG WITH RAIN SHOWERS. FARTHER NORTH....MORE STABLE AIR WILL BE DRAWN SOUTHWARD AS WINDS TU RN NORTH TODAY. IN FACT SOME QUESTION INTO JUST HOW MUCH RAIN WILL FALL NORTH OF HIGHWAY TWO TODAY AS LARGE HIGH IN ALBERTA STARTS TO HAVE INFLUENCE OVER FAR NE ND AND NW MN THIS AFTN. ATTM LEANED HEAVILY TOWARD HPC QPF GRIDDS...WHICH SHOWS JUST OVER AN INCH IN FAR SE ND AND WCNTRL MN TO LESS THAN A QUARTER INCH GFK NORTHWARD. TEMPS TODAY A PROBLEM. SOME DRY AIR IN THE MID AND LOW LEVELS THIS MORNING OVER NRN SECTIONS SO SOMEXT FRONT DUE TO PUSH THRU WED AFTN AND EARLY EVENING. 00Z GFS SLOWER THAN NAM SOLN AND IS PREFERRED ATTM. .LONG TERM (THU-MON)... HIGH PRESSURE WILL RETURN FOR THURSDAY...WITH SUB 10C 850 MB AIRMASS OVER NW MN. DID LOWER HIGHS FOR THURSDAY TO MATCH BETTER COOLER AIRMASS COMING DOWN WITH UPPER 60S TO LOWER 70S. IN THE EXTENDED DID UP HIGH TEMPS FRI-SUN A FEW DEGREES AS 500 MB RIDGE BUILDS INTO THE NRN PLAINS AND HOT PROD BRIEFLY COMES INTO THE AREA AHEAD OF NEXT FRONT DUE SUN NIGHT-MON. AS MENTIONED BY MPX...SOME WORRY THIS WEEKEND FOR MCS ACTION OVERNIGHT AS AREA ON NRN EDGE OF RIDGE AND SEVERAL SHORT WAVES MOVING THRU. ATTM WILL LEAVE SAT-SUN DAYTIME HOURS DRY AND ONLY MENTION PCPN WITH FRONT SUN NIGHT INTO MON MORNING. && .AVIATION... WOULD EXPECT VFR CONDITIONS GFK TAF THRU THE DAY...WITH IDEA OF MAIN RAINS STAYING JUST SOUTH OF US. UPSTREAM CLOUDS OVER NE MT WITH RAIN/THUNDER SHOWS SCT-BKN 5000 FT AGL. FARGO AREA MORE IFFY AS CONCENTRATION OF RAIN/THUNDER THIS AFTN MAY ALLOW FOR WIDESPREAD MVFR CIGS. BJI SHOULD REMAIN VFR AS WELL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Jul 25, 6:36 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 636 AM CDT MON JUL 25 2005 UPDATED THIS MORNING TO INCLUDE SLIGHT RISK OF SEVERE ALONG SD BORDER MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261135- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 636 AM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL AFFECT LOCATIONS JUST NORTH OF THE SOUTH DAKOTA BORDER THROUGH 11 AM WITH A SEVERE THUNDERSTORM POSSIBLE. LARGE HAIL AND STRONG WINDS TO 60 MPH WILL BE THE THREAT. OTHERWISE...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY INTO EARLY EVENING AS LOW PRESSURE MOVES FROM NEBRASKA INTO IOWA. SCATTERED SHOWERS WILL OCCUR OVER NORTHEASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA. OVER AN INCH OF RAIN MAY FALL TODAY SOUTH OF INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY 10 IN MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY EVENING. AT THE PRESENT TIME NO SEVERE WEATHER IS EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RIDDLE
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 39 min |
| Jul 25, 11:28 AM CDT | Flash Flood Warning | FGF | Grant, Otter Tail | 11 hr |
| Jul 24, 7:52 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 53 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.